Wisconsin, 2017

Damaging Wind in Wisconsin, May 29, 2017

May 29, 2017 · NWS MKX · 1 event in 1 county or zone

A large low pressure area was the catalyst for the development of a few thunderstorms across southern WI. Downburst winds from one thunderstorm downed a large tree that landed on a school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large low pressure area was the catalyst for the development of a few thunderstorms across southern WI. Downburst winds from one thunderstorm downed a large tree that landed on a school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 29, 6:13 PM CST, 57 minutes earlier.

Area forecast discussion, May 29, 6:13 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
713 PM CDT Mon May 29 2017

.UPDATE...

&&

.AVIATION(00Z TAFS)...

Scattered showers and isolated thunderstorms will diminish this
evening.

Clouds will decrease overnight, with a very similar setup expected
on Tuesday. Breezy winds, increasing VFR clouds, and an afternoon
chance of showers and isolated thunderstorms will occur once
again tomorrow.

&&

.MARINE...

A Small Craft Advisory has expired as the gusty west winds have
begun to diminish Could see gusts to near 25 knots on Tuesday
again and may need another advisory. Gusts to around 20 knots are
likely Wednesday, staying just under advisory levels.

.PREV DISCUSSION... (Issued 329 PM CDT Mon May 29 2017)

SHORT TERM...

Tonight and Tuesday...Forecast confidence is high:

Scattered showers and isolated thunderstorms will slide into the
area mid to late afternoon, winding down early this evening.
Clouds will linger into the evening, with some clearing expected
overnight.

Tomorrow will be very similar to today as another wave moves
through. Expect increasing clouds, with another round of afternoon
scattered showers and isolated thunderstorms. Winds will be breezy
again as well, though probably a tad less than today. Temps
tomorrow will be fairly similar, maybe a couple degrees cooler
than today.

LONG TERM...

Wednesday... Forecast confidence is high.

The trough with that upper low will shift off to the east and
southern WI will have dry weather with plenty of sunshine and
lighter west winds on Wednesday.

Thursday through Friday... Forecast confidence is medium.

A warm front will lift northeast into southern WI Thursday
afternoon and evening. This will be the focus for showers and
thunderstorms all the way through Friday as the front stalls over
our area. The setup looks favorable for decent instability, so
this will be the time period to watch for severe storm potential.

The front should sag south on Friday, although the 12z ECMWF keeps
it stalled over southern WI. Lighter winds should allow for a
lake breeze. Then northeast winds are expected to rush down the
lake Friday night.

Saturday through Monday... Forecast confidence is low.

There are several different scenarios for how the weather will
play out this coming weekend. A chance of showers and maybe some
thunderstorms in the forecast seems reasonable.

AVIATION(18Z TAFS)...

Still expecting scattered showers and isolated thunderstorms to
move in this afternoon, lingering into early evening as a wave
moves through. Ceilings will remain VFR. Breezy winds will ease
late afternoon into the evening hours.

Clouds will decrease overnight, with a very similar setup expected
on Tuesday. Breezy winds, increasing VFR clouds, and an afternoon
chance of showers and isolated thunderstorms will occur once
again tomorrow.

MARINE...

A Small Craft Advisory remains in effect into early evening when
gusty west winds will settle down. Could see gusts to near 25
knots on Tuesday again and may need another advisory. Gusts to
around 20 knots are likely Wednesday, staying just under advisory
levels.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Hentz
Tonight/Tuesday and Aviation/Marine...DDV
Tuesday Night through Monday...Cronce
Hazardous weather outlook, May 29, 6:14 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
714 PM CDT Mon May 29 2017

WIZ046-047-051-052-056>060-062>072-310015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
714 PM CDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance of thunderstorms Tuesday afternoon.
Thunderstorm chances return for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-310015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
714 PM CDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

West wind gusts will reach Small Craft Advisory levels on
Tuesday.

There is a slight chance of afternoon thunderstorms on Tuesday.
Thunderstorm chances return for Thursday and Friday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, May 29, 5:17 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
617 PM CDT MON MAY 29 2017

WIZ056-057-292330-
Columbia-Sauk-
617 PM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN COLUMBIA AND
NORTHEASTERN SAUK COUNTIES...

At 617 PM CDT, a strong thunderstorm was located near Reedsburg,
moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Wisconsin, Lake Delton,
West Baraboo, North Freedom, Merrimac, Rock Springs and Devils Lake
St Park.

LAT...LON 4347 9003 4364 8996 4359 8954 4334 8959
TIME...MOT...LOC 2317Z 286DEG 36KT 4353 8989

HENTZ
Special weather statement, May 29, 5:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
629 PM CDT MON MAY 29 2017

WIZ062-063-292345-
Iowa-Dane-
629 PM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA AND
SOUTHWESTERN DANE COUNTIES...

At 629 PM CDT, a strong thunderstorm was located near Black Earth, or
7 miles northwest of Mount Horeb, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Middleton, Mount Horeb, Cross Plains, Mazomanie, Black Earth,
Barneveld, Blue Mounds, Arena, Ridgeway, Pine Bluff, Blue Mound St
Park, Mount Vernon and Governor Dodge St Park.

LAT...LON 4316 9009 4315 9005 4316 9005 4319 9002
      4320 8999 4319 8996 4320 8994 4319 8992
      4319 8989 4318 8954 4292 8957 4302 9014
TIME...MOT...LOC 2329Z 286DEG 36KT 4310 8980

HENTZ
Special weather statement, May 29, 6:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
732 PM CDT MON MAY 29 2017

WIZ063-064-070-300100-
Walworth-Jefferson-Dane-
732 PM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DANE AND
SOUTHWESTERN JEFFERSON COUNTIES...

At 732 PM CDT, a strong thunderstorm was located over Cambridge, or 9
miles northeast of Stoughton, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitewater, Fort Atkinson, Jefferson, Lake Mills, Johnson Creek,
Deerfield, Cambridge, Lake Ripley, Lake Koshkonong, Hebron, Utica,
Rockdale, Busseyville and Helenville.

LAT...LON 4291 8918 4309 8916 4310 8867 4283 8870
TIME...MOT...LOC 0032Z 274DEG 33KT 4300 8907

HENTZ
Special weather statement, May 29, 7:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
804 PM CDT MON MAY 29 2017

WIZ064-065-300130-
Waukesha-Jefferson-
804 PM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAUKESHA AND
SOUTHEASTERN JEFFERSON COUNTIES...

At 804 PM CDT, a strong thunderstorm was located 7 miles east of
Jefferson, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waukesha, Pewaukee, Hartland, Mukwonago, Delafield, Wales,
Oconomowoc, Dousman, North Prairie, Palmyra, Rome, Eagle, Hebron,
Sullivan, Genesee Depot, Genesee, Lapham Peak St Park, Helenville and
Nws Milwaukee/sullivan.

LAT...LON 4288 8879 4306 8877 4308 8826 4284 8826
      4284 8852
TIME...MOT...LOC 0104Z 274DEG 33KT 4297 8867

HENTZ

The radar

The Milwaukee radar (KMKX), 6 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 29, 7:10 PM CST to 7:20 PM CST
Where
Jefferson County, 0.58 mi WSW of Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.016, -88.590

A large tree partially landed on Sullivan Elementary School, thereby puncturing the roof. Some rain water leaked into the school. School was cancelled for the next day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691640.